Ohio, 2008

Damaging Winds in Ohio, June 6, 2008

June 6, 2008 · NWS ILN · 2 events in 2 counties and zones

Deep moisture over the region combined with an upper level disturbance and a strong jet stream to have some storms in west central Ohio cause damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Deep moisture over the region combined with an upper level disturbance and a strong jet stream to have some storms in west central Ohio cause damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 6, 3:27 PM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 6, 3:27 PM EST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
427 PM EDT FRI JUN 6 2008

.SYNOPSIS...
A WARM AND MUGGY AIRMASS WILL REMAIN IN PLACE ACROSS THE REGION
THROUGH THE WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES WILL
BRING A CHANCE OF THUNDERSTORMS TONIGHT THROUGH SATURDAY. HIGH
PRESSURE WILL BUILD BACK INTO THE REGION FOR SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
HAVE USED A BLEND OF THE RUC40 AND THE OPERATIONAL NAM-WRF FOR
THE NEAR TERM FCST.

SATELLITE IMAGERY AND MOSAIC RADAR SHOWED SHOWERS AND THUNDERSTORMS
ACRS ILLINOIS...WRH HALF OF INDIANA AND LOWER MICHIGAN THIS AFTN.
THESE SHOWERS AND STORMS WERE DEVELOPING AHEAD OF AN H5 VORT LOBE
AND UNDER THE FAVORABLE RIGHT REAR QUADRANT OF AN UPR LEVEL JET
MAX.  VORT LOBE IS FCST TO PIVOT ACRS THE NW HALF OF THE CWFA
OVERNIGHT.  THIS FEATURE...ALONG WITH AN INCREASE IN DEEP MOISTURE
FROM THE WEST...WARRANT A CHANCE FOR SHOWERS AND THUNDERSTORMS ACRS
THE NW HALF OF THE CWFA.  THE BEST CHC WILL OCCUR OVER THE FAR NW.
THE CHC FOR SEVERE STORMS WILL CONTINUE TO BE LOW...BUT WILL HAVE TO
BE WATCHED THIS EVENING. CONVECTION SHOULD DIMINISH IN AREAL
COVERAGE AFTER 06Z. LOWS WILL RANGE FROM THE UPPER 60S TO LOWER
70S. &&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
MODELS CONTINUE TO SHOW DEEP MOISTURE WITH PRECIPITABLE WATER VALUES
AROUND 1.50 INCHES ACRS OUR REGION DURING SATURDAY MORNING AND
AFTERNOON. THIS DEEP MOISTURE WILL INTERACT WITH A WEAK WX
DISTURBANCE ALOFT TO PRODUCE SHOWERS AND THUNDERSTORMS...MOST
NUMEROUS FAR NORTH WITH THE LEAST CHANCE SOUTH OF THE OHIO RIVER.
THE SHOWERS AND THUNDERSTORMS WILL PEAK IN COVERAGE DURING THE
AFTN HOURS AS DAYTIME HEATING WILL PRODUCE MIXED LAYER CAPE VALUES
AROUND 1500 J/KG.

CENTER OF A STRONG UPR LVL RIDGE WILL RETROGRADE AND BUILD BACK TO
THE WEST SATURDAY NIGHT INTO SUNDAY...BECOMING POSITIONED OVER THE
SRN APPALACHIANS.  AFOREMENTIONED DEEP MOISTURE/WX DISTURBANCE  IS
FORECAST TO ROTATE NE AWAY FROM THE REGION SATURDAY EVENING...ALLOWING
SHOWERS AND THUNDERSTORMS TO QUICKLY COME TO AN END. THIS WILL
ALLOW SKIES TO CLEAR OVERNIGHT. ON SUNDAY...WITH THE INFLUENCE OF
THE UPR LVL RIDGE ACRS THE OHIO VALLEY REGION...PARTLY TO MOSTLY
SUNNY SKIES CAN BE EXPECTED.

TEMPERATURES ON SATURDAY WILL BE SLIGHTLY COOLER DUE TO CLOUDS AND
PCPN CHANCES.  HIGHS ON SUNDAY WILL REBOUND BACK INTO THE LOWER TO
MID 90S.  HEAT INDICIES ON SATURDAY AND SUNDAY ARE EXPECTED TO
REMAIN IN THE 90S AS DEWPOINTS GENERALLY AVERAGE IN THE MID AND
UPPER 60S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
MODEL GUIDANCE TODAY IS SOMEWHAT MORE AGGRESSIVE IN BRINGING MID LVL
S/WV ACRS LWR GRT LKS MON NIGHT AND TUES. THE PRESENCE OF THE S/WV
WILL SUPPRESS THE RIDGE AND ALLOW THE FRNTL BNDRY TO DROP BACK SOUTH
INTO THE REGION TUES. AM A LITTLE CONCERNED THAT MODELS ARE BREAKING
DOWN THE RIDGE TOO QUICKLY AND ARE OVERDOING THE STRENGTH OF THE
S/WV. MAJORITY OF THE MODEL GUIDANCE AND HPC PUSHING FRNTL BNDRY
INVOF OHIO RIVER LATE TUES BEFORE STALLING WHICH BASED ON MY
CONCERNS ABV...LOOKS TOO FAR SOUTH. HAVE ALLOWED FOR 30 POPS OVER A
LARGER PORTION OF THE FCST AREA TUES WITH FRNTL BNDRY ACRS REGION.
WITH S/WV MOVING EAST BY WED MRNG...RIDGE WILL IMMEDIATELY
REESTABLISH ACRS THE REGION WITH RESULT THAT REMNANTS OF FRNTL BNDRY
WILL BE PUSHED BACK NORTH INTO THE GRT LKS FOR MUCH IF NOT ALL OF
THE REST OF THE WORK WEEK. STUCK SILENT 20 POPS IN FOR FRI WITH
TIMING UNCERTAINTIES WRT APPCHG COLD FRONT ALTHOUGH IT APPEAR
ENTIRELY POSSIBLE THAT FCST AREA WILL NOT FEEL EFFECTS OF COLD FRONT
UNTIL NEXT WEEKEND WITH STRENGTH OF LATE WEEK RIDGE. TEMPS WILL
REMAIN ABV NORMAL THRU THE EXTENDED.  WITH EXCEPTION OF TUES WHEN AN
INCREASE IN CLOUDS AND SCT CONVECTION MAY KEEP TEMPS DOWN A FEW
DEG...EXPECT TEMPS WILL HOVER BTWN THE M80S AND L90S THRU THE
PERIOD.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
FEW TO SCATTERED CUMULUS ARE DEVELOPING ACROSS THE AREA. THE
CLOUDS AS WELL AS GUSTY WINDS WILL DIMINISH THIS EVENING WITH THE
LOSS OF HEATING. INCREASING LOW LEVEL MOISTURE OVERNIGHT WILL
SPREAD BROKEN VFR CEILINGS ACROSS THE TERMINALS AFTER 05Z.
SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD INTO THE AREA LATE
IN THE TAF PERIOD. GIVEN UNCERTAINTY CONCERNING WHEN AND WHERE
THIS PRECIPITATION MAY OCCUR...HAVE ONLY INCLUDED VCSH AND CB AT
KDAY AND KILN FOR NOW.

OUTLOOK...SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY
AFTERNOON AND AGAIN ON TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN
NEAR TERM...HICKMAN
SHORT TERM...HICKMAN
LONG TERM...RYAN
AVIATION...
Hazardous weather outlook, Jun 6, 6:49 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
749 PM EDT FRI JUN 6 2008

INZ050-OHZ026-034-035-042>046-051>053-080000-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-
749 PM EDT FRI JUN 6 2008

...SEVERE THUNDERSTORM WATCH 477 IN EFFECT UNTIL 1 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ058-059-066-073>075-080-KYZ089>100-OHZ054>056-060>065-070>074-
077>082-088-080000-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
749 PM EDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 6, 5:44 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
644 PM EDT FRI JUN 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 AM     FLOOD            2 NNE OSTRANDER         40.29N 83.20W
06/04/2008                   DELAWARE           OH   PUBLIC

            STREAMS WERE COMING OUT OF THEIR BANKS.

0743 AM     HAIL             3 SSW BLUE ASH          39.21N 84.40W
06/04/2008  U0.75 INCH       HAMILTON           OH   PUBLIC

0756 AM     HAIL             5 WSW FAYETTEVILLE      39.15N 84.01W
06/04/2008  U0.88 INCH       CLERMONT           OH   PUBLIC

0140 PM     HAIL             3 SW WILLIAMSTOWN       38.61N 84.61W
06/04/2008  U0.75 INCH       GRANT              KY   PUBLIC

0221 PM     FLASH FLOOD      11 N VANCEBURG          38.76N 83.33W
06/04/2008                   ADAMS              OH   PUBLIC

            STREAMS WERE OUT OF THEIR BANKS AND OVERFLOWING ROADS.

0236 PM     HAIL             3 NE PORTSMOUTH         38.79N 82.91W
06/04/2008  U0.75 INCH       SCIOTO             OH   PUBLIC

&&

The radar

The Northern Indiana radar (KIWX), 112 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
June 6, 7:25 PM EST to 7:30 PM EST
Where
Mercer County, Chattanooga to 1.47 mi WNW of Rockford
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.630, -84.770

Trees and power poles were blown down.

Thunderstorm Wind, Auglaize

When
June 6, 7:42 PM EST to 7:45 PM EST
Where
Auglaize County, 0.41 mi S of Villa Nova
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.544, -84.419

Large tree limbs were knocked down on Northway Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101078, 101079.